Modification of gastric cancer risk associated with proton pump inhibitors by aspirin after Helicobacter pylori eradication
PDF | HTML | How to cite
Metrics: PDF 1076 views | HTML 1674 views | ?
Ka Shing Cheung1 and Wai K. Leung1
1 Department of Medicine, The University of Hong Kong, Queen Mary Hospital, Pok Fu Lam, Hong Kong
Wai K. Leung, email: [email protected]
Keywords: aspirin; PPI; H. pylori; gastric adenocarcinoma; triple therapy
Received: August 09, 2018 Accepted: October 23, 2018 Published: December 11, 2018
Aim: Although proton pump inhibitors (PPIs) can prevent aspirin-induced upper gastrointestinal bleeding, a clinical dilemma exists as long-term use of PPI may also increase the risk of gastric cancer even after Helicobacter pylori (HP) eradication. We aimed to investigate the potential interaction between aspirin and PPIs on GC risk in patients who have HP eradicated.
Results: Of the 63,397 HP eradicated subjects (median follow-up 7.6 years), 153 (0.24%) developed GC. PPIs were associated with a higher GC risk among non-aspirin users (aHR: 3.73, 95% CI:2.11–6.60) but not among aspirin users (aHR: 0.35, 95% CI:0.04–2.74).
Materials and Methods: This is a post-hoc analysis based on a previously published territory-wide retrospective cohort study on the potential risk of PPIs on GC. Adults who had received an outpatient prescription of clarithromycin-based triple therapy for HP between 2003 and 2013 were identified. The adjusted hazard ratio (aHR) of GC with PPIs, stratified according to aspirin use, was calculated by Cox model with propensity score adjustment of other covariates.
Conclusions: The potential harmful effects of PPIs on GC development appear to be limited to non-aspirin users. Co-prescription of PPIs is therefore recommended for HP-eradicated patients who are at risk of aspirin-induced UGIB.
All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.